Heart Rhythm Community
Long QT after 11 years on SSRI?
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Long QT after 11 years on SSRI?

Hi all,

I currently take Citalopram (40mg a day) which of course is notorious for causing prolonged QTc intervals. But is it possible to develop this condition after you've already been taking the drug for many years?

I started taking citalopram in 2003 when I was 34 and it was great - no side-effects whatsoever. One year later, the dose was increased to 40 mg - i.e. I've been taking 40 mg a day for ten years. One year after that, I had to start taking bisoprolol, enalapril and the diuretic hydrochlorothiazide for high blood pressure (back then it was 200/110, but it's perfectly under control now). From then on, I had regular ECGs (at least once every 2 years), but none of them ever showed anything wrong.

Last ECG in March, though, showed a "right ventricular conduction disorder" with a QTc of 470 msec - not dramatic, but definitely surprising - this was while taking beta-blockers, too. My doctor thinks it's the citalopram, but can drug-induced QT syndrome suddenly appear when you've already been taking a drug for ages with no problems at all? I'm just wondering if the condition might have been latent all along. There's a history of heart trouble on my mum's side; her dad dropped dead of heart failure when he was 41, but at the post-mortem they diagnosed pericarditis and cardiomyopathy.

The only symptom I had was one sudden fainting fit outside a restaurant after a stressful day (turned out my blood pressure was elevated then too, 160/110). I'm to go back next week for a 24-hour ECG.

Any input appreciated :-)
5 Comments Post a Comment
Blank
257552_tn?1404606154
Well, you are 11 years older, so some changes to your heart in relationship to the Citalopram may have occurred. In addition, other medications, OTC and Prescriptions, supplements, etc. should be considered.

Here's an article that gives a balanced view of your concern, though not predicating it on long term use of Citalopram. If you note in the article, concerns of the elderly are expressed concerning QTc prolongation in relation to dose and age. Though by no means am I suggesting your 45 years is equated to being elderly, it does suggest that change can occur with age, as the concerns about the phenomenon in those 60 and older is addressed.

If I were in your place, I'd see about a reduction in the dosage of Citalopram and retesting at the doctor's recommended interval.

http://cpnp.org/resource/mhc/2012/12/citalopram-induced-qtc-prolongation-brief-review-data

The author is a Pharm D, that's encouraging, I believe he has a doctorate in Pharmacology. As laudable as that is, he's not a cardiologist, I would work carefully with your doctor to assure your continued health.
Blank
Avatar_f_tn
Excellent points!  My shrink is a good physiologist, and specializes in the pharmacology of the psychoactive drugs he prescribes.  This is one of the reasons I urge people who have psych problems with a physiological component to see a psychiatrist.  The best of them really understand biochemical relationships.
Blank
3198987_tn?1349078636
Simple answer to your question is yes. A person can absolutely develop side effects to a medications years after having started taking them. The longer a person is on antidepressants the higher chances they have of developing side effects especially heart related ones. SSRI's are also known to cause heart disease. I agree with the user above who recommends discussion with your physician about possibility of reducing your dosage and if that doesn't work  possibility even switching or terminating treatment depending on what the two of you decide.
Blank
1807132_tn?1318747197
Until then I would say avoid allergy and cold medicines as I have heard they can make Long QT worse.  Discuss this with your doctor.
Blank
1900997_tn?1321663556
Thank you all very much for your thoughtful answers (and sorry for my delayed reply). I must admit, I regularly forget that I am getting older ... ;-)

And yes, as someone with various confirmed pollen allergies, I took one cetirizine tablet one evening and felt absolutely vile the next day, so I can only confirm what Michelle says...
Blank
Post a Comment
To
Top Arrhythmias Answerers
1423357_tn?1373023915
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
995271_tn?1408549100
Blank
itdood
PA
MedHelp Health Answers
Recent Activity
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
9 hrs ago
1236893_tn?1408490528
Blank
USDA Approves New GE Corn and Soy, ...
13 hrs ago by gymdandee
Avatar_f_tn
Blank
mkh9 commented on photo
14 hrs ago
Heart Rhythm Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1423357_tn?1373023915
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
995271_tn?1408549100
Blank
itdood
PA